Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Anesthesia

Hard vein after IV - phlebitis?

08/17/2006

Question:

Two weeks ago I had oral surgery and had light sedation via IV in the arm, in the inside of the elbow area. During the surgery I was awake, in and out of sleep but I could still feel that my arm at the IV site was burning on and off, which I thought was odd as I`ve had the same sedation before and didn`t have the burning at the IV site. I also noted that their was no bleeding from the vein after they took the IV out, the bandaid was clean.

After about two days the vein was hard, it feels like a plastic tube under the skin, and it spreads about 3" above the IV site. There is only occasional pain, usually at night before bed but I wouldn`t say it is painful and at no stage has it been tender, red, swollen etc. The only concern I have is how hard it feels and the fact it extends up my arm.

I understand their are certain conditions you can get after IV such as superficial phlebitis, do you think this is what I have? Also would you suggest to see a doctor at this stage?

Answer:

It certainly sounds like superficial phlebitis. None of your symptoms are warning signs and this condition normally improves without specific treatment. Please keep in mind that NetWellness is not an emergency service. We provide information only so you should always ask your doctor for advice about whether to go in and be seen.

For more information:

Go to the Anesthesia health topic, where you can:

Response by:

Gareth S Kantor, MD Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University